Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2019, 3:04 PM CDT for 4 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2019, 3:04 PM CDT (20:04 UTC)
- Expired
- Apr 17, 2019, 3:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Guthrie County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 37 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WUUS53 KDMX 172004
SVRDMX
IAC015-049-077-153-172045-
/O.NEW.KDMX.SV.W.0003.190417T2004Z-190417T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
304 PM CDT Wed Apr 17 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Polk County in central Iowa...
Northeastern Guthrie County in west central Iowa...
Southern Boone County in central Iowa...
Northern Dallas County in central Iowa...
* Until 345 PM CDT.
* At 304 PM CDT, a severe thunderstorm was located near Panora, or 10
miles southwest of Perry, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Johnston, Grimes, Perry, Madrid, Dallas Center, Granger, Panora,
Woodward, Big Creek Lake, Saylorville Lake, Minburn, Yale, Jamaica,
Dawson, Bouton, Perry Municipal Airport, Lakin Slough Game
Management Area and Big Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4184 9438 4186 9426 4186 9417 4188 9417
4196 9378 4169 9373 4168 9436
TIME...MOT...LOC 2004Z 260DEG 35KT 4177 9427
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff3 follow-up statements
898
WWUS53 KDMX 172013
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
313 PM CDT Wed Apr 17 2019
IAC077-172022-
/O.CAN.KDMX.SV.W.0003.000000T0000Z-190417T2045Z/
Guthrie IA-
313 PM CDT Wed Apr 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUTHRIE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4186 9417 4188 9417 4196 9378 4169 9373
4168 9428 4186 9428
TIME...MOT...LOC 2012Z 260DEG 35KT 4178 9416
$$
IAC015-049-153-172045-
/O.CON.KDMX.SV.W.0003.000000T0000Z-190417T2045Z/
Polk IA-Boone IA-Dallas IA-
313 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN POLK...SOUTHERN BOONE AND NORTHERN DALLAS
COUNTIES...
At 312 PM CDT, a severe thunderstorm was located near Perry, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Johnston, Grimes, Perry, Madrid, Dallas Center, Granger, Woodward,
Big Creek Lake, Saylorville Lake, Minburn, Dawson, Bouton, Perry
Municipal Airport and Big Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 9417 4188 9417 4196 9378 4169 9373
4168 9428 4186 9428
TIME...MOT...LOC 2012Z 260DEG 35KT 4178 9416
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff605
WWUS53 KDMX 172032
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
332 PM CDT Wed Apr 17 2019
IAC015-049-153-172045-
/O.CON.KDMX.SV.W.0003.000000T0000Z-190417T2045Z/
Polk IA-Boone IA-Dallas IA-
332 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN POLK...SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS
COUNTIES...
At 331 PM CDT, a severe thunderstorm was located over Woodward, or 9
miles east of Perry, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Johnston, Grimes, Madrid, Dallas Center, Granger, Woodward, Big Creek
Lake, Saylorville Lake, Minburn, Bouton and Big Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4191 9401 4196 9378 4169 9373 4168 9408
TIME...MOT...LOC 2031Z 260DEG 35KT 4181 9391
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff549
WWUS53 KDMX 172046
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
346 PM CDT Wed Apr 17 2019
IAC015-049-153-172055-
/O.EXP.KDMX.SV.W.0003.000000T0000Z-190417T2045Z/
Polk IA-Boone IA-Dallas IA-
346 PM CDT Wed Apr 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK...
SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been allowed to expire.
However small hail and gusty winds are still possible with this
thunderstorm. Severe thunderstorm warning continues for portions of
northern Dallas and Polk counties.
LAT...LON 4191 9401 4196 9378 4169 9373 4168 9408
TIME...MOT...LOC 2045Z 260DEG 35KT 4183 9379
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:58 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 17, 12:58 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1258 PM CDT Wed Apr 17 2019 .DISCUSSION.../Today through Tuesday/ Issued at 315 AM CDT Wed Apr 17 2019 .Overview: A more muted severe risk is expected today with gusty breezes and cooler weather following on Thursday into Friday before temperature rebound back to above normal on Saturday. .Details: Lead shortwave trough has exited the base of the longwave trough and is moving over southwest Kansas early this morning per RAP analysis and GOES-East water vapor imagery. Ahead of this lead wave, warm air advection is ongoing at 700mb with this ascent causing low level clouds to form over central to northern Iowa per GOES-East Nighttime Microphysics RGB. In the last hour, a few showers with little if any lightning over northwest Iowa have formed. 00z KOAX RAOB showed a capping inversion around 775mb to 625mb that had kept the radar picture quiet until recently. While NAM, GFS, and RAP soundings start with this capping inversion at 00z, the GFS weakens this inversion quickly. This seems much too fast given the lack of convection earlier this evening/morning so favor NAM/RAP soundings. These soundings show a weakening cap, but much more slowly and more in line with radar trends. These isolated storms will be mainly confined to northwest and north central Iowa this morning per convective allowing models (CAMs) and HREF guidance. Again, some small hail is possible with these elevated storms into early this morning before they lift out of the state. While there may be some lingering showers passing over central Iowa this morning, there will be a break in the rain later this morning until thunderstorms this afternoon. However, sunshine will be limited and this will limit instability, especially over northern Iowa where clouds will be more plentiful. As the lead wave and its associated low pressure and cold front reaches western Iowa late this morning, will see a ribbon of MUCAPE values ahead of the front of 1500 to perhaps 2000 J/kg over central and southern Iowa with MLCAPE values of 1000 to 1500 J/kg over the same area. With a capping inversion centered around 700mb, this will focus storms around the low pressure and along the cold front extending southward from the low. RAP soundings over western Iowa would point to early to mid-afternoon development. CAMs such as the HRRR and ESRL HRRR show a broken line along the front with HREF also lending credence to a line of storms. Deep layer shear is weak in the GFS and stronger in the NAM, but there is agreement on steep mid-level lapse rates of 7 to 8C/km in both models. This would point towards severe hail as a primary threat. In addition, gusty winds being entrained to the surface in thunderstorm downdrafts will also be possible. With the surface low lifting through northwest and north central Iowa, will keep an eye on tornado potential. However, with this being in the weaker instability and RAP soundings showing weak amounts of 0-1km and 0-3km SRH, tornado threat looks quite limited to non-existent over central Iowa. The broken line of storms will largely be out of central Iowa and into eastern Iowa by early evening and weakening with the loss of daytime heating. As the longwave trough moves across the region on Thursday and with steep low level lapse rates, may be enough to generate a few isolated showers in the afternoon, especially over eastern Iowa. Otherwise, there will be gusty breezes and plenty of clouds with temperatures much cooler than today. NAM and GFS BUFKIT soundings show winds at the top of the mixed layer up to around 35 knots toward mid to late afternoon. Winds will remain breezy into Friday, but already temperatures will be on the rebound and the upward temperature trend will continue into Saturday. A weak cold front will slide through the area late Saturday or Sunday, but looks moisture starved. Another low pressure will pass south of the state late Sunday into Monday and may bring rain to southern Iowa, but GFS and ECMWF differ on the northward extent of forcing and precipitation. Temperatures will remain seasonal into next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1257 PM CDT Wed Apr 17 2019 Widespread VFR/MVFR ceilings were in place across central IA at 18z with patchy showers and a few storms underway. Coverage and intensity of storms is expected to increase and begin to affect TAF sites in the 20Z-00Z along an approaching cold front, lasting for a few hours at any particular location. The precipitation potential should end sharply during the evening but will likely be followed by at least MVFR stratus and continued low end wind gusts into Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Ansorge AVIATION...Small
Hazardous weather outlook, Apr 17, 4:01 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 401 AM CDT Wed Apr 17 2019 IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086- 092>097-180915- Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall- Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 401 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms are possible this afternoon into early this evening. The primary threats will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty winds from the northwest are expected from midday Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ005-006-015-023-033-034-044-045-057-180915- Kossuth-Winnebago-Palo Alto-Pocahontas-Sac-Calhoun-Crawford- Carroll-Audubon- 401 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong thunderstorms are possible this afternoon that may produce small hail or a strong wind gust. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty winds from the northwest are expected from midday Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004-024-180915- Emmet-Humboldt- 401 AM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong thunderstorms are possible this afternoon that may produce small hail or a strong wind gust. River Flood Warnings will continue into next weekend for parts of the upper Des Moines River Basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty winds from the northwest are expected from midday Thursday into Friday. River Flood Warnings will continue into next weekend for parts of the upper Des Moines River Basin. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Ansorge
In the hours before
Special weather statement, Apr 17, 1:52 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 152 PM CDT Wed Apr 17 2019 IAZ045-057-058-171930- Guthrie IA-Audubon IA-Carroll IA- 152 PM CDT Wed Apr 17 2019 ...Dime to Penny Size Hail Possible... At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near Irwin, or 11 miles northwest of Audubon, moving northeast at 45 mph. Penny size hail will be possible with this storm. Locations impacted include... Coon Rapids, Templeton, Dedham, Willey, Ralston and Gray. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines . && LAT...LON 4188 9509 4206 9463 4180 9462 4170 9509 TIME...MOT...LOC 1851Z 241DEG 37KT 4179 9513 Kotenberg
Special weather statement, Apr 17, 2:09 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
209 PM CDT Wed Apr 17 2019
IAZ057-058-171945-
Guthrie IA-Audubon IA-
209 PM CDT Wed Apr 17 2019
...Penny to Dime Size Hail Possible...
At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Audubon, moving east at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Audubon, Exira, Elk Horn and Audubon County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4181 9462 4163 9463 4155 9504 4160 9504
4160 9506 4171 9507
TIME...MOT...LOC 1908Z 249DEG 38KT 4162 9500
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:52 PM CDT | Special Weather Statement | DMX | Carroll | 38 min |
| Apr 17, 2:09 PM CDT | Special Weather Statement | DMX | Audubon | 36 min |
| Apr 17, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 47 min |
| Apr 17, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler, Cerro Gordo, Franklin, Grundy | 45 min |
| Apr 17, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 41 min |
| Apr 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Poweshiek, Tama | 49 min |
| Apr 17, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 49 min |
| Apr 17, 6:23 PM CDT | Special Weather Statement | DMX | Wayne | 67 min |
| Apr 17, 6:52 PM CDT | Special Weather Statement | DMX | Appanoose | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.